Even further confused!!

I last saw my Rheumy (FRCP)on the 6th & 7th July this year when I was given an injection in each of my shoulders to lessen the pain. 3 months later I received the reports of these appointments (via my GP) in which the specialist lists his actions and states "Clinic review in 3 months" lol!! It's now 4 months and no sign of a further appointment! More importantly one line of the report is " Mr H has no current symptoms of temporal arteritis nor PMR". This from someone who has injected both shoulders to relieve pain??

At the time of the appointment I was transitioning from 7mg to 6mg pred--I am now between 6mg & 5mg but find that alternate days or even 2 consecutive days at 5mg are OK but I have pain at 3 consecutive days. I intend to try again this week (3 weeks since last try).

Incidentally, I had a blood test done yesterday and GP has requested that it be repeated as sulphates were at 0.7 ( 0.8 is the acceptable minimum) and, if the result is repeated then it will be investigated further. Could this be due to adrenals not firing up yet after 2.5 years of pred??

7 Replies

  • Hi,

    No wonder you're confused. Sometimes wonder if the follow up report relates to you!

    Maybe your adrenals are a bit slow on the uptake, mine are, but after 3.5 yrs and starting at 80 mg not really surprised. I think I read somewhere it can take a year after coming off Pred for them to function properly again. Luckily your GP is aware.

    Why don't you try reducing by 0.5mg a time, and use a slow method. I take four weeks to get from old to new dose. Both aspects seem to help the transition - not such a shock to your body. At lower doses it gets harder as the percentage drop is much higher - remember the mantra - not more than a 10% drop! Good luck with the next attempt.

  • I take 50 days to reduce by 0.5mg.

  • Yes, you are possibly right in thinking that your adrenal glands are not yet up to speed in producing their pre-Pred amount of natural steroid, hence finding it difficult to reduce as previously. The natural production usually starts to build again at around the 7.5mg point which is probably why many of us find that we start having problems especially from around 5mg and below. This is also why the lower we get on the dose, the slower we need to go and the longer we need to remain on each dose just to give those adrenals the best chance of doing 'catch-up'. Have you tried cutting the 1mg pills in half and reducing in just 0.5mg decrements and tapering more slowly. That worked for me when I tried it some years ago and tapering at a snail's pace from one dose to another over about 7 weeks. It seemed to take forever but it worked all the way to zero, and that is really all that matters, especially as we are very unlikely to encounter side effects at these low doses. Always remember that each reduction in dose becomes a larger percentage drop for the body to copy with especially at the lower doses. Hope that helps.

  • Are you at least "MrH"? I've had letters from hospital rheumatologists that refer to an appointment I wasn't at! Or I must have been demented at the time!

    Maybe he doesn't regard shoulder bursitis as part of PMR? I've met that.


  • Sulphates are a measurement of how well the adrenals are functioning--could be lack of vitamen B6; due to insulin use; or more likely to be needing a bumpstart after prolonged inactivity whilst on steroids. There--straight from the textbook!

  • Ahhhhhh! DHEA-sulphate! Light dawns!

  • I did have one appointment with a Rheumy who was not my normal wonderful lady...This one said I was better...whilst still having 80 ml steroid injected every three weeks. I think once you are down to low doses they consider you better in their eyes (maybe they deal with far more chronic conditions than ours so have a different view, she says being charitable ;-/ ??).

    But it's at the lower doses that we need to be careful not to come off steroid too quickly - others have given good advice on this! Good luck.......

You may also like...